Nebraska, 2025High Wind in Nebraska, March 4, 2025
March 4, 2025 · NWS GLD · 1 event in 1 county or zone
A strong weather system led to wind gusts in excess of 60 mph across Red Willow county Nebraska during the day of March 4th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system led to wind gusts in excess of 60 mph across Red Willow county Nebraska during the day of March 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 4, 9:10 AM CST, 47 minutes earlier. Its key messages:
- A Blizzard Warning remains in effect today for Dundy, Hitchcock, Cheyenne [KS], Sherman, and Wallace counties. The rest of the area remains in a Winter Weather Advisory. Whiteout conditions are expected in the blizzard warning while intermittent whiteout conditions are possible in the Advisory area. Total snow accumulations between 1 to 3 inches are forecast.
- A High Wind Warning remains in effect today for the entire Tri-State area. Winds around 30-45 mph from the north and gusts to 70 mph are expected.
Area forecast discussion, Mar 4, 9:10 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
810 AM MST Tue Mar 4 2025
.KEY MESSAGES...
- A Blizzard Warning remains in effect today for Dundy,
Hitchcock, Cheyenne [KS], Sherman, and Wallace counties. The
rest of the area remains in a Winter Weather Advisory.
Whiteout conditions are expected in the blizzard warning while
intermittent whiteout conditions are possible in the Advisory
area. Total snow accumulations between 1 to 3 inches are
forecast.
- A High Wind Warning remains in effect today for the entire
Tri-State area. Winds around 30-45 mph from the north and
gusts to 70 mph are expected.
&&
.UPDATE...
Issued at 807 AM MST Tue Mar 4 2025
Have opted to end all winter products for Yuma, Kit Carson and
Cheyenne counties in Colorado as the back end of the
precipitation has already reached the state line. This and the
fact that earlier rainfall helped keep dew points a little
higher therefore keeping the main precipitation type as rain
longer significantly cut into the accumulation of snowfall area
wide. An estimated 2-4 inches of snow has fallen in Goodland
thus far but the earlier back and forth transition from rain to
snow has been melting any accumulation, so have lowered snowfall
amounts even more so. The winter products do remain for the
counties east of the state line.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 256 AM MST Tue Mar 4 2025
Current observations show the upper low wrapping over the area and
shifting slowly to the east. The surface low is following the same
pattern, roughly located along Highway 25 and shifting east slowly.
Rain and thunderstorms have been present on the backside of the low
for a majority of the night. The storms have stayed sub-severe
and will likely continue to weaken as instability drops further.
While the forecast currently remains on track, the strong moisture
advection and saturation of the low levels from the earlier
precipitation has left dewpoints in the mid 30s to the mid 40s
across this area. That has delayed the onset of the snow as near
surface temperatures remain too warm for snow and continue to
produce rain. Behind the most easterly band, colder temperatures and
drier air is pushing in along with the cold front. This looks to be
dropping temperatures low enough for snow to start forming. The rest
of the day and snow amounts though will depend on how much of the
outer band moisture can move into the area. Current forecast amounts
have been lowered to around 1-3 inches of snow in some of the weaker
bands that move through as the low pushes east through the day. The
chance for a strong band that produces greater than 6 inches is now
less than 5%. This morning between about 5am and 11am remain the
favored time for snowfall.
For counties that are in the Winter Weather Advisory, light snow
(generally below an inch total) and brief/intermittent white out
conditions remain forecast.Counties to the south may not be able to
get the wrap around moisture while counties to the east could remain
too warm and/or lose the lift if the low moves fast enough to the
east. Still, will need to watch for a stronger band moving through
that could lead to more prolonged blizzard conditions. Current
chances just weren't high enough to expand, especially with the
initial round hampered by the moist air.
For the High Wind Warning today, it largely remains on track with
the stronger winds developing on the back side pressure gradient of
the surface low. Speeds are still forecast to reach 30-45 mph
through the daytime hours with gusts to 70 mph in Eastern Colorado
and neighboring counties and gusts more around 60-65 mph for the
rest of the area. The eastern portions of the area are forecast to
be closer to the center of the upper low through the day, which
would hamper the wind gusts until the low moves far enough away. By
sunset, the low pressure system moving east and the beginning of the
inversion should begin to lower winds gradually though the night. It
is worth noting that some of the strongest guidance was suggesting a
few gusts to 80 mph in Eastern Colorado and that winds may remain a
bit elevated through the early evening if the low does a slight
retrograde in Eastern Kansas (as some ensemble members are
suggesting) and keep the pressure gradient a bit higher.
Tonight, skies should clear as drier air moves in and northwest flow
sets up aloft. Even with winds remaining around 15 to 25 mph, the
cold air advection should be enough to lower temperatures into the
teens and low twenties tonight.
Tomorrow, a bit more mild of a day is forecast as the upper ridge is
forecast to move over and the pressure gradient weaken as the trough
and surface low continue to move off to the east. With this, high
temperatures should climb into the 40s and maybe even the low 50s
for locales that didn't receive more than a few inches of snow, and
winds lower to around 10 mph or less as the day goes on.
Tomorrow night, cloud cover is forecast to increase as mid level
moisture pours in from the west ahead of another upper trough over
the Western CONUS. Lows could briefly drop into the low 20s before
the cloud cover moves in and steadies temperatures more in the upper
20's and lower 30's.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 115 AM MST Tue Mar 4 2025
The long-term looks to remain fairly active as another precipitation
system is expected to move through Thursday night into Friday
morning.
Thursday, we can expect the low pressure system to start impacting
the CWA. This will bring in some precipitation as early as Thursday
morning lasting into Friday evening. Temperatures will be dancing
around freezing, so P-type will likely change from rain to snow, and
maybe back to rain. As it stands, the far northwestern CWA looks to
see the most snow, maybe up to 1-2 inches. We could see some gusts
up to 40 kts if the 850 mb LLJ is able to mix down to the surface,
but 20-30 kts gusts are far more likely.
Depending on how strong the precipitation and CAA is Friday,
temperatures may stay in the low 40s across much of the area.
Thankfully the trough axis or low center will pass by the CWA Friday
afternoon, ending precipitation. Saturday and onward look to be
clear and warming up, with Monday potentially over 70 for most of
the area.
List of acronyms
NBM - National Blend of Models
CAA - Cold Air Advection
WAA - Warm Air Advection
PoP - Probability Of Precipitation
LLJ - Low Level Jet
RH - Relative Humidity
P-type - Precipitation type
mb - Millibar
kts - Knots
Z - Zulu time (UTC)
CWA - County Warning Area
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 420 AM MST Tue Mar 4 2025
KGLD & KMCK... Difficult/Dangerous aviation conditions are
forecast through at least 00Z. Snow is forecast to fall at KGLD
on and off through about 21Z. KMCK is forecast to have rain
through about 15Z and then a transition to intermittent snow.
With winds forecast to increase by mid morning (14-16Z),
visibility is forecast to become poor between zero and one
statue mile. Wind gusts between 45-55 kts are forecast with KGLD
having a max potential of a few 60-65 kts gusts. The wind gusts
should lower to around 30-40 kts by 00Z and then slowly lower
through the remainder of the night to 20-30kts. After 00Z, where
snow accumulated a few inches will continued to see visibility
reductions in blowing snow until the winds lower below 30kts.
Otherwise, skies would likely be clear with drier air moving in
behind the system.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 11 PM MST /midnight CST/ this evening
for KSZ001>004-013>016-027>029-041-042.
Blizzard Warning until 11 PM MST /midnight CST/ this evening
for KSZ001-002-013.
Winter Weather Advisory until 11 PM MST /midnight CST/ this
evening for KSZ003-004-014>016-027>029-041-042.
CO...High Wind Warning until 11 PM MST this evening for COZ090>092.
NE...High Wind Warning until 11 PM MST /midnight CST/ this evening
for NEZ079>081.
Blizzard Warning until 11 PM MST /midnight CST/ this evening
for NEZ079-080.
Winter Weather Advisory until midnight CST tonight for NEZ081.
&&
UPDATE...024/Trigg
SHORT TERM...KAK
LONG TERM...CA
AVIATION...KAKHazardous weather outlook, Mar 4, 4:05 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
305 AM MST Tue Mar 4 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
305 AM MST Tue Mar 4 2025 /405 AM CST Tue Mar 4 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Blizzard Warning and Winter Weather Advisory remains in effect for
today and tonight as whiteout conditions are expected. Travel could
become very dangerous if not impossible.
A High Wind Warning also remains in effect for today with wind gusts
up to 70 mph forecast. Travel may become more hazardous and loose
items could be blown away if not secured.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Snow and whiteout reports are appreciated! Reports of wind gusts of
55 mph or higher are also appreciated!
In the hours before
Local storm report, Mar 4, 9:14 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
814 AM MST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM Non-Tstm Wnd Gst Firstview 38.82N 102.54W
03/04/2025 M68 MPH Cheyenne CO Mesonet
Mesonet station CO068 040w460 U40-Firstview.
&&
TTLocal storm report, Mar 4, 9:26 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
826 AM MST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM High Sust Winds 2 S Leoti 38.46N 101.36W
03/04/2025 M55 MPH Wichita KS AWOS
AWOS station K3K7 Leoti Airport.
&&
KMKLocal storm report, Mar 4, 9:36 AM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
836 AM MST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM Non-Tstm Wnd Gst Firstview 38.82N 102.54W
03/04/2025 M70 MPH Cheyenne CO Mesonet
Mesonet station CO068 040w460 U40-Firstview.
&&
TTLocal storm report, Mar 4, 9:37 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
837 AM MST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM Non-Tstm Wnd Gst 2 E Mccook 40.20N 100.58W
03/04/2025 M52 MPH Red Willow NE ASOS
ASOS station KMCK McCook Airport.
&&
TTLocal storm report, Mar 4, 9:46 AM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
846 AM MST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
03/04/2025 M66 MPH Sherman KS ASOS
ASOS station KGLD Goodland winds are also 47
mph sustained.
&&
TTLocal storm report, Mar 4, 9:57 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
857 AM MST Tue Mar 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM Non-Tstm Wnd Gst 2 E Mccook 40.20N 100.58W
03/04/2025 M59 MPH Red Willow NE ASOS
ASOS station KMCK McCook Airport.
&&
TTHigh Wind, Red Willow
- When
- March 4, 9:57 AM CST to 7:58 PM CST
- Where
- Red Willow forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The ASOS at the McCook Airport (KMCK) recorded wind gusts of 66, 63, and 59 mph through the day.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, March 4, 20252 deaths · $309,000 · 78 kt wind · 42 events
- High Wind and Winter Weather in Nebraska, March 4 to 5, 20252 deaths · 61 kt wind · 33 events
- Tornadoes and Flood in Texas, March 4, 20254 injured · $15 million · EF1 · 126 events
- Tornadoes and Damaging Winds in Texas, March 4, 20253 injured · $1.1 million · EF1 · 28 events
- Tornadoes in Mississippi, March 4, 20254 injured · EF2 · 2 events
- Tornadoes and Flash Flooding in Louisiana, March 4, 2025$485,000 · EF1 · 25 events
- High Wind and Strong Wind in Tennessee, March 4 to 5, 2025$1.2 million · 57 kt wind · 23 events
- Damaging Winds in Georgia, March 4 to 5, 2025$98,000 · 59 kt wind · 71 events
- Tornadoes and Damaging Winds in Louisiana, March 4, 2025$464,000 · EF1 · 12 events
- High Wind in Kansas, March 4, 2025$507,000 · 73 kt wind · 33 events
- Tornadoes and Damaging Winds in Oklahoma, March 4, 2025$329,000 · EF1 · 14 events
- Blizzard and High Wind in Iowa, March 4 to 5, 202555 kt wind · 94 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242588.